Colorado, 2017

Hail and Damaging Winds in Colorado, May 7, 2017

May 7, 2017 · NWS BOU · 9 events in 6 counties and zones

In Sedalia, a 37-year-old woman and her horse were killed after lightning hit a nearby tree. A teenage girl was also seriously injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Sedalia, a 37-year-old woman and her horse were killed after lightning hit a nearby tree. A teenage girl was also seriously injured. Damaging microburst winds downed trees and power poles across parts of Adams, Arapahoe, Denver and Douglas Counties. Electrical lines and branches were also snapped causing scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:56 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, May 7, 9:56 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1056 AM MDT Sun May 7 2017

.UPDATE...
Issued at 1050 AM MDT Sun May 7 2017

As of 16Z...600-400mb shortwave trough axis extends from 70 miles
northwest of Steamboat Springs to approximately 40 mile southwest
of Breckenridge to near Walsenburg in southern CO. It continues
to translate slowly north-northeast. Mid-level isentropic lift
ahead of this axis is helping to enhance convective development
over the state's northern and central mtns at this time as evident
on GOES-R IR and WV imagery. Precip echos now also beginning to
appear on NWS area radar network. Over the next couple of hours
with slow progression of the trough/instability /moisture axis
and with convective temperatures being reached, should see
elevated showers and t-storms forming over the higher terrain of
the Front Range mtns and even over Park County. As alluded to in
the previous fcst discussion, the do not expect to see much change
in boundary layer moisture, esply on the plains where the
convective condensation level should remain high, though not as
high as those yesterday when temperatures were near record levels.
Would expect to see isolated to widely scattered showers and
t-storms initiating over the southern foothills, Rampart Range and
higher portions of the Palmer Divide not long after midday,
before tracking northeast across the plains with the shortwave. It
may take all afternoon before this spotty convection reaches the
northeast corner counties. Principle output from this high based
convection with be microbursts and gusty outflow winds. CG
lightning is always a possibility. High country storms are more
likely to generate wetting rainfall, but amounts will generally be
less than a tenth of an inch or so.

Most of this activity should exit the CWA by mid-evening in the
wake of the shortwave. Also expect slightly cooler temperatures
and lower dewpoints overnight as well as gusty southerly winds
on the plains mainly this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 452 AM MDT Sun May 7 2017

Moisture will increase a bit today, but will still mainly be at
mid and upper levels with drier air in the lower part of the
atmosphere. Convection should increase over the mountains, and
with some well-timed lift over the plains there will likely be
some showers and a few storms there as well. Good agreement on
this forcing producing at least some showers in the mid to late
afternoon, but the HRRR has been inconsistent in the coverage and
the other models have little precipitation reaching the ground.
Bigger impact may be from the winds, which increase behind this
wave and may be helped by the showers. We already had a mention of
gusty winds with the storms, which looks good.

Slightly cooler and drier air will move in behind the afternoon
wave. I made some minor adjustments to try to focus PoPs and winds
based on the timing of the wave passing in the mid to late
afternoon hours. Temperatures will be a little cooler today with
slight airmass cooling and more cloud cover. Current forecast
looks good on this.

.LONG TERM...(Monday through Saturday)
Issued at 452 AM MDT Sun May 7 2017

Monday and Monday night, the closed upper low will move very little,
located near Baja CA at 12z Monday then moving into extreme
southwest AZ by 12z Tuesday. This will result in a weak diffluent
southerly flow over northeast CO through the period. Mid level qg
will be nearly neutral, with most of the forcing over the Desert
Southwest. At the surface, the models still indicate a weak
frontal surge form the north Monday morning with a post frontal
east/southeasterly winds in the afternoon and evening. By Monday
afternoon the boundary layer theta e ridge will be settled along
the Palmer Ridge and along the Front Range Foothills. Surface
based CAPES at that time, ranging from 1200-2100 J/kg. Frontal
inversion is progged to keep the ams capped until around 21z then
it should be warm enough to break the cap and initiate
thunderstorms along the frontal boundary. The best directional
shear would appear to be over the Palmer Divide, strong enough to
produce large hail and isolated tornadoes, with PW values by 00z
around 0.90 inches according the the NAM12 fcst soundings and KDEN
and KLIC.

Tuesday and Tuesday night, the airmass will be cooler with highs
only in the mid to upper 60s.  NAM12 forecast sounding still
generate CAPES around 1100-1500 J/kg in the afternoon.  The closed
low will continue its slow progression, located over south central
AZ by 00Z Wednesday, then lifting over the borders of east central
AZ/west central New MX by 12z Wednesday.  Weak mid level qg ascent
will spread across northeast Colorado, as the storm system gradually
lifts north. The main focus for thunderstorm development will
continue to be along the stationary frontal boundary still parked
along the Front Range Foothills/Palmer Divide areas. Flow aloft
will still be fairly weak through the day but may start to
increase a bit Tuesday night.

Wednesday through Thursday, the track of the upper low remains
consistent with the models moving the system into northeast New
MX by 00Z Thursday and along the sern CO/swrn KS border by 12z
Thursday. Moderate qg ascent will be over sern and east central CO
on Wednesday aftn and evening, then the stronger lift moves east
into KS. GFS still generating the most pcpn with 24-hr amounts
around 3 inches through 00z THU, with another 1-2 inches 00z THU
to 00Z FRI. ECMWF not as bullish with the rainfall but still
pretty good with 24-hr amounts up to one inch through 00Z THU, and
up to another inch through 00z FRI. The highest amounts will
likely occur across the southern and eastern portions of the cwa.

Friday through Saturday, a ridge of high pressure will allow for a
drier and warmer weather pattern to develop, with highs climbing
back into the mid 70s by Saturday. Not much pcpn generated in the
qpf fields at this time. Will go with a isold to scattered
aftn and evng thunderstorms, with the best chance over the mountains
on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1050 AM MDT Sun May 7 2017

VFR conditions likely through tonight. Isolated showers and
thunderstorms are expected between 20z and 00z in the Denver
metro area. In this time frame, southerly winds will prevail
with gusts of 20-30 knots possible this afternoon. However, could
see variable outflow wind gusts up to 45 knots with passing high
based virga and rain showers. Cloud-to-ground lightning also
a possibility. Clearing skies this evening with gusty southerly
winds persisting through 10 PM MDT over eastern portions of the
metro area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, May 7, 10:03 AM MST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun May 7 2017

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun May 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the mountains by this
afternoon, isolated to scattered in coverage. A few high based
showers and thunderstorms will also form over the plains and track
northeast during the afternoon and early evening hours. Today's
storms may produce quite a bit of wind, with possible gusts up to
50 mph as the storms pass overhead. Rainfall will generally be
light. Most of this activity should move north of the outlook
area this evening. However, gusty southerly winds are expected to
continue on the plains east of the I-25 corridor through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of stronger thunderstorms and some severe weather will
be increasing by Monday afternoon and evening. Moisture and
instability are expected to build, and sufficient wind shear may
allow for the severe thunderstorm development. Large hail would be
the primary threat, although an isolated tornado would be
possible. The highest threat for severe storms will be focused
over the Palmer Divide and stretching across northeast plains.

The chance for showers and thunderstorms will continue on Tuesday
and into Wednesday as a spring storm approaches Colorado.
Widespread rain and high mountain snow will be possible with this
storm system late Wednesday and Thursday. A ridge of high pressure
will build into the region on Friday with drier conditions
expected at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Entrekin

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
May 7, 2:20 PM MST
Where
Jefferson County, 1.27 mi WNW of Golden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -105.240

Lightning, Douglas

When
May 7, 2:30 PM MST
Where
Douglas County, Sedalia
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.430, -104.970

A woman and her horse were killed after they were struck by lightning. A 15-year-old girl also sustained serious injuries and was treated for electrocution.

Thunderstorm Wind, Adams

When
May 7, 2:45 PM MST
Where
Adams County, Federal Hgt
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
39.870, -105.020

Intense thunderstorm winds downed several power poles.

Thunderstorm Wind, Arapahoe

When
May 7, 2:45 PM MST
Where
Arapahoe County, 0.53 mi W of Englewood
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.650, -104.990

Damaging microburst winds blew apart a portion of a roof. The debris from the roof damaged a light pole. In addition, a tree was blown over which knocked out a power line.

Thunderstorm Wind, Adams

When
May 7, 2:47 PM MST
Where
Adams County, 2.11 mi NW of Aurora
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
39.750, -104.880

A tree was blown down. The intense wind also broke branches and downed several electrical lines.

Thunderstorm Wind, Adams

When
May 7, 2:50 PM MST
Where
Adams County, 3.49 mi NE of Aurora
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.770, -104.810

Thunderstorm Wind, Denver

When
May 7, 2:59 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -104.670

Thunderstorm Wind, Denver

When
May 7, 3:48 PM MST
Where
Denver County, 0.53 mi W of Denver
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.730, -104.940

Intense microburst winds knocked down a tree which landed on a nearby house.

Thunderstorm Wind, Lincoln

When
May 7, 10:14 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Douglas2017-05-0737FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684563, 684570, 684564, 684565, 684566, 684568, 684569, 684567, 684579.